Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 289, NWS Dodge City, KS

November 16, 2015Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 16, 2015, 5:54 PM CST for Lane County, Scott County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2015, 5:54 PM CST (23:54 UTC)
Expired
Nov 16, 2015, 6:29 PM CST
In force
35 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 16, 1:00 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS53 KDDC 162354
SVRDDC
KSC101-171-170045-
/O.NEW.KDDC.SV.W.0289.151116T2354Z-151117T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CST MON NOV 16 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN LANE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 645 PM CST

* AT 554 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRIGSTON...
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SCOTT CITY...HEALY...GRIGSTON AND MANNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR WEST CENTRAL
KANSAS.

LAT...LON 3870 10044 3838 10078 3846 10094 3870 10085
TIME...MOT...LOC 2354Z 220DEG 31KT 3848 10077 

HAIL...1.00IN
WIND...60MPH

$$

FINCH
2 follow-up statements
237 
WWUS53 KDDC 170011
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CST MON NOV 16 2015

KSC101-171-170045-
/O.CON.KDDC.SV.W.0289.000000T0000Z-151117T0045Z/
SCOTT KS-LANE KS-
611 PM CST MON NOV 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...

AT 611 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF HEALY...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HEALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR WEST CENTRAL
KANSAS.

LAT...LON 3870 10044 3855 10068 3859 10078 3870 10076
TIME...MOT...LOC 0011Z 207DEG 39KT 3863 10066 

HAIL...1.00IN
WIND...60MPH

$$

FINCH
923 
WWUS53 KDDC 170029
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CST MON NOV 16 2015

KSC101-171-170039-
/O.CAN.KDDC.SV.W.0289.000000T0000Z-151117T0045Z/
SCOTT KS-LANE KS-
629 PM CST MON NOV 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR WEST CENTRAL
KANSAS.

LAT...LON 3870 10044 3855 10068 3859 10078 3870 10076
TIME...MOT...LOC 0028Z 220DEG 31KT 3875 10053 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 3:07 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 16, 3:07 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
307 PM CST MON NOV 16 2015

...UPDATE TO LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 120 PM CST MON NOV 16 2015

Thunderstorms are likely tonight as short range models indicate
a strong closed off upper level low shifting east out of the
Four Corners Region into the Central/Southern Rockies and the
Western High Plains. As the system approaches, a developing
surface low across eastern Colorado and extreme western Kansas
will deepen while beginning to shift further east across western
Kansas. Meanwhile, moisture will continue to advect northward
into central and portions of western Kansas ahead of a developing
dryline with surface dewpoints in the mid/upper 50s(F) to near
60F. The dryline will sharpen as it begins to migrate eastward in
conjunction with the surface low, providing an axis of increased
convergence. Meanwhile, the flow aloft will continue to intensify
significantly with a +100kt jet lifting northeast into the
Central Plains with a left exit region setting up across central
Kansas. As a result, showers and thunderstorms will develop late
this afternoon, generally along and ahead of the dryline. Storms
are then projected to spread northeast through this evening. The
intensity of the flow aloft combined with MUCAPE values exceeding
1000 J/KG in an axis ahead of the dryline may increase the
potential for severe storms. The primary threat will be large
hail and damaging winds. However, considering the expected
strength of the deep layer shear, tornadoes cannot be ruled out.

Precip chances pick back up early Tuesday as the advancing surface
low pushes further east out of western Kansas. According to
all short range models, precip development will be possible
within a band of post-frontal H7 frontogenesis as the surface low
departs to the east. The better chance for precip remains to be
across west central Kansas with precip type being primarily snow
according to NAM model soundings. Although snow amounts are
expected to be fairly low, strong northwest winds will develop
behind the front creating blowing snow conditions where any
snowfall occurs, possibly restricting visbilities. Drier conditions
are then expected Wednesday through the end of the week as a
westerly flow aloft develops behind the departing upper level
trough.

Somewhat cooler temperatures are likely tonight as a cold
front begins to push into extreme western Kansas early Tuesday
morning. Look for lows down into the 30s(F) across west central
Kansas with the lower to mid 50s(F) possible in south central
Kansas well ahead of the cold front. Colder temperatures are
likely for highs Tuesday as the aforementioned cold front pushes
through southwest and central Kansas. Temperatures may fail to
climb out of the 30s(F) in west central Kansas with highs reaching
up into the 40s(F) and 50s(F) toward south central Kansas.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 303 PM CST MON NOV 16 2015

Medium range models indicate a strong upper level trough of low
pressure lifting northeast across the Central Plains into the Great
Lakes Region Wednesday giving way to a more westerly flow aloft
across the Western High Plains. Meanwhile, a secondary upper level
shortwave will dig southeast across the Northern Plains sending yet
another frontal boundary southeastward through western Kansas.
Although the flow aloft will be slowly intensifying, much drier
air filtering down into the high plains will hinder any precip
development across western Kansas through the end of the week.
Fairly seasonable temperatures are expected for highs Wednesday as
a west-northwesterly downslope flow sets up behind the departing
cold front from the day prior. This will allow highs to bounce
back up into the 50s(F) to near 60F Wednesday afternoon. Highs
will drop back down once again Thursday in wake of another cold
front pushing through late Wednesday. Expect highs only up into
the 40s(F) in west central Kansas to the lower/mid 50s(F) in south
central Kansas. The seasonal temperatures are expected to prevail
through the end of the week.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON)
ISSUED AT 1115 AM CST MON NOV 16 2015

Low level stratus will persist across central Kansas through
this evening resulting in potential periodic MVFR cigs to KHYS.
Meanwhile, thunderstorms will develop across the panhandles of
Texas and Oklahoma late this afternoon with storms spreading
northeast into portions of southwest and central Kansas into
this evening...potentially affecting all TAF sites. Otherwise,
VFR conditions are expected during the overnight hours. Gusty
south winds around 20 to 35kt will persist across western Kansas
through late this afternoon as a strong lee side trough of low
pressure remains anchored across extreme eastern Colorado. Winds
will then subside and become more variable this evening as the
surface trough develops into a low pressure center and begins to
edge eastward across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  49  31  59 /  80  60  40   0
GCK  38  40  31  59 /  70  70  40   0
EHA  37  38  33  60 /  50  70  30   0
LBL  40  45  34  61 /  70  60  30   0
HYS  50  50  32  56 /  70  60  50   0
P28  50  55  35  62 /  80  30  30   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Nov 16, 4:23 AM CST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CST MON NOV 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-171030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
423 AM CST MON NOV 16 2015 /323 AM MST MON NOV 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS WILL DEVELOP NEAR THE COLORADO LINE IN
THE MID AFTERNOON, SPREADING EAST INTO CENTRAL KANSAS THROUGH THE
EARLY EVENING. DAMAGING WIND IS THE GREATEST THREAT WITH ANY
STORMS THIS AFTERNOON AND EVENING.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...SOME POTENTIAL EXISTS FOR MINOR SNOW ACCUMULATIONS
MAINLY WEST OF HIGHWAY 83 ON TUESDAY. STRONG GUSTY WINDS COULD
COMPOUND THE IMPACTS OF ANY SNOW THAT MAY FALL.

HAZARDS WEATHER RISK...

  TUESDAY...
  ELEVATED NON THUNDERSTORM WIND RISK.
  ELEVATED SNOW RISK.

  WEDNESDAY...
  NO HAZARDS.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

33

In the hours before

Special weather statement, Nov 16, 5:04 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CST MON NOV 16 2015

KSZ075-076-085>087-162345-
SEWARD KS-GRANT KS-MEADE KS-STEVENS KS-HASKELL KS-
504 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEVENS...SEWARD...WEST
CENTRAL MEADE...SOUTHEASTERN GRANT AND SOUTHERN HASKELL COUNTIES
UNTIL 545 PM CST...

AT 503 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES SOUTHWEST OF LIBERAL...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIBERAL...SUBLETTE...SATANTA...KISMET...MOSCOW...RYUS...WOODS...
CAVE...HAYNE AND PLAINS.

LAT...LON 3700 10141 3761 10109 3731 10046 3700 10083
TIME...MOT...LOC 2303Z 218DEG 37KT 3686 10119

FINCH
Local storm report, Nov 16, 5:05 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CST MON NOV 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 NNE GARDEN CITY       38.00N 100.86W
11/16/2015  E0.88 INCH       FINNEY             KS   TRAINED SPOTTER

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Nov 16, 5:22 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CST MON NOV 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TORNADO          11 N PIERCEVILLE        38.04N 100.63W
11/16/2015                   FINNEY             KS   EMERGENCY MNGR

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Nov 16, 5:44 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CST MON NOV 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             LIBERAL                 37.05N 100.94W
11/16/2015  E1.00 INCH       SEWARD             KS   EMERGENCY MNGR

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Nov 16, 5:45 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CST MON NOV 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             8 W LIBERAL             37.04N 101.08W
11/16/2015  E1.75 INCH       STEVENS            KS   EMERGENCY MNGR

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Nov 16, 5:50 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CST MON NOV 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TORNADO          3 N HAYNE               37.14N 100.80W
11/16/2015                   SEWARD             KS   EMERGENCY MNGR

            DEBRIS WERE REPORTED IN THE AIR.

&&

NWS DODGE CITY KS
IRIS SYSTEM

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:53 PM CSTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens67 min
Nov 16, 2:57 PM CSTSpecial Weather StatementDDCKearny48 min
Nov 16, 3:11 PM CSTTornado WarningDDCMorton, Stevens34 min
Nov 16, 3:24 PM CSTSevere Thunderstorm WarningDDCFinney, Kearny, Scott51 min
Nov 16, 3:26 PM CSTSevere Thunderstorm WarningDDCHamilton32 min
Nov 16, 3:45 PM CSTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Stevens60 min
Nov 16, 3:48 PM CSTSevere Thunderstorm WarningDDCLane29 min
Nov 16, 3:52 PM CSTTornado WarningDDCGrant, Haskell, Kearny, Stevens38 min
Nov 16, 3:57 PM CSTSevere Thunderstorm WarningDDCScott48 min
Nov 16, 4:24 PM CSTTornado WarningDDCFinney, Grant, Haskell, Kearny51 min
Nov 16, 4:29 PM CSTTornado WarningDDCScott16 min
Nov 16, 4:59 PM CSTTornado WarningDDCFinney, Gray, Lane46 min
Nov 16, 5:04 PM CSTSpecial Weather StatementDDCSeward41 min
Nov 16, 5:23 PM CSTTornado WarningDDCSeward, Stevens37 min
Nov 16, 5:34 PM CSTTornado WarningDDCFinney, Hodgeman, Lane, Ness41 min
Nov 16, 5:52 PM CSTTornado Warning Tornado observedConsiderable damage threatDDCGray, Meade, Seward38 min
Nov 16, 5:59 PM CSTSevere Thunderstorm WarningDDCFinney, Kearny, Scott61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.